Substance Use

Morphine Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

man overdose on morphine drugs needle pills

What You Need to Know About Morphine Overdose

Morphine is a prescription opioid pain medication derived from the opium poppy. It is available in both a pill and an injectable form and is used to treat moderate to severe pain.

Morphine is highly addictive and can be dangerous if misused. One of the most serious risks associated with morphine is opioid overdose.

Zinnia Healing provides a safe and welcoming environment for those wanting to overcome morphine addiction and reduce the risk of overdose. Our staff members are all trained in addiction treatment and understand the unique challenges people face when trying to overcome a morphine addiction. Call our helpline 24/7 at (855) 430-9439 today for referral to a treatment facility near you.

Can You Overdose on Morphine?

Yes, you can overdose on morphine. An overdose occurs when you take more of the drug than your body can process, resulting in potentially fatal side effects. The most severe side effect of a morphine overdose is respiratory depression, which can lead to death.

What to Do in An Emergency?

If you suspect someone close to you is overdosing on morphine, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Morphine Overdose?

According to the Substance Abuse and Mental Health Services Administration (SAMHSA), treatment for a morphine overdose typically involves naloxone. Naloxone (which has the brand name Narcan) is available as an injection or nasal spray. In some cases, multiple doses of naloxone may be necessary to fully revive the patient. Oxygen therapy may also be used to help treat the symptoms of a morphine overdose.

Is a Morphine Overdose Dangerous?

If left untreated, a morphine overdose can be life-threatening. If you think someone has overdosed on morphine, it is essential to seek medical care immediately. Doctors will need to monitor the person closely.

How Much Morphine Does It Take To Overdose?

A lethal dose of morphine is very difficult to determine because it depends on individual factors such as:

  1. The route of administration. Injecting the drug directly into the bloodstream will lead to a more rapid and intense effect than taking it orally.
  2. Other substances that are present in the body. For example, taking morphine with alcohol, other opioid medications, benzodiazepines, or synthetic opioids like fentanyl can increase the risk of drug overdoses.

What Are the Signs and Symptoms of a Morphine Overdose?

Signs of an opioid overdose or a morphine overdose can include:

  • Slow and shallow breathing
  • Cold and clammy skin
  • Extreme drowsiness
  • Unconsciousness
  • Pinpoint pupils
  • Low blood pressure
  • Slow pulse rate

If you think someone has overdosed on morphine, it is crucial to seek medical help immediately. Morphine overdoses can be fatal if they are not treated promptly.

Are There Other Morphine Side Effect Complications?

Constipation is a common side effect of the medication, as it works to slow down the digestive system. In some cases, this can lead to more severe problems, such as intestinal blockages. As a result, it is essential to drink plenty of fluids and eat a high-fiber diet when taking morphine. Other possible side effects include:

  • Nausea
  • Vomiting
  • Headache
  • Dizziness
  • Lightheadedness
  • Urinary retention

In rare cases, people may also experience an allergic reaction to the medication. 

Substance abuse is a serious problem that can have devastating consequences. Withdrawal symptoms can be tough to manage, and drug overdose deaths are all too common. 

However, there is hope. Zinnia Healing can help people overcome opioid use disorder and start fresh. The treatment plan is tailored to each individual, and the caring staff provides support and guidance every step of the way. If you or someone you know is struggling with morphine addiction, don’t hesitate to reach out to Zinnia Healing. Call our helpline at (855) 430-9439.

What Increases The Risk of a Morphine Overdose?

An overdose occurs when a person takes more of the drug than their body can process, resulting in potentially fatal side effects. Several risk factors for a morphine overdose include tolerance, kidney disease, and concurrent use of other drugs.

  1. Tolerance occurs when a person needs to take increasingly large doses of morphine to achieve the same effect.
  2. Kidney disease can also lead to an increased risk of overdose because it reduces the body’s ability to process and excrete morphine.
  3. Concurrent use of other drugs, especially alcohol, can also increase the risk of overdose.
  4. People with mental health disorders or taking other medications that affect breathing are also at increased risk of overdosing on morphine. 

Why Does a Morphine Overdose Occur?

A morphine overdose occurs because too much of the drug builds up in the body. When this happens, it can cause serious and potentially life-threatening side effects. For example, normal breathing may slow down or stop altogether, and the heart may beat irregularly. In some cases, a person may even go into shock.

How to Tell If Someone Is on Morphine?

If you suspect that one of your friends or family members is taking morphine, there are a few signs to look for.

  1. Check to see if they have a prescription for the medication. People taking morphine as prescribed by a doctor usually have a bottle of pills with their name on it.
  2. If you can’t find a prescription, look for other signs of drug use, such as glass pipes or syringes. People who use morphine recreationally often inject the drug.
  3. Pay attention to the person’s behavior. People who are under the influence of morphine may be tired or lethargic and may have slurred speech. In extreme cases, they may even pass out.

Why Would Someone Take Morphine?

Morphine is a powerful painkiller often used in hospice care and other end-of-life situations. It can also relieve pain after surgery or for other chronic pain conditions. Morphine works by binding to the body’s opioid receptors, which are located in the brain and spinal cord. When these receptors are activated, they produce a feeling of euphoria, which helps reduce pain perception.

Some people use morphine recreationally because of the euphoric effects it can produce.

How to Help Someone With a Morphine Use Disorder?

If you think a loved one has a morphine use disorder, here are some things you can do to help:

  • Talk to the person about your concerns and offer your support
  • Encourage the person to see a healthcare provider
  • Help the person find resources and information about treatment options and mental health services
  • Encourage the person to stay in treatment and to avoid using illegal drugs
  • Support the person in making lifestyle changes, such as eating healthy, exercising, and avoiding triggers that can lead to drug abuse

Opioid addiction can be difficult to overcome, but it is possible to recover with professional treatment. The staff at Zinnia Healing understands the challenges of addiction. We offer a variety of services, including individual counseling, group therapy, and detoxification. In addition, they provide 24-7 support for their clients. Call our helpline 24/7 at (855) 430-9439 today.